Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 17, 2017, 2:37 PM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2017, 2:37 PM MST (21:37 UTC)
- Expired
- Dec 18, 2017, 11:00 AM MST
- In force
- 20 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
371 WWUS75 KTFX 172137 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 237 PM MST Sun Dec 17 2017 MTZ009-010-048-181200- /O.NEW.KTFX.HW.W.0020.171217T2137Z-171218T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 237 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST MONDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect until 11 AM MST Monday. * Winds: West 30 to 40 mph with gusts up to 65 mph. Gusts up to 80 mph along the immediate front range of the Rockies. * Timing: Strong winds will continue through Monday morning with peak wind gusts likely to occur late tonight through early Monday morning. * Impacts: Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. In addition localized blowing and drifting of snow may reduce visibility at times in areas where snow is present. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ MTZ012-014-049-050-181200- /O.NEW.KTFX.HW.W.0020.171218T0700Z-171218T1800Z/ Cascade-Central and Southern Lewis and Clark-Eastern Teton- Judith Basin- Including the following locations Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, Fairfield, Dutton, Raynesford, Stanford, and Hobson 237 PM MST Sun Dec 17 2017 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST MONDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from midnight tonight to 11 AM MST Monday. * Winds: Southwest 30 to 40 mph with gusts up to 65 mph. * Timing: Strong winds will develop tonight and continue through Monday morning. Peak wind gusts are likely to occur Monday morning. * Impacts: Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
755 WWUS75 KTFX 181001 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 301 AM MST Mon Dec 18 2017 MTZ009-010-012-014-048>050-181800- /O.CON.KTFX.HW.W.0020.000000T0000Z-171218T1800Z/ Northern Rocky Mountain Front-Eastern Glacier-Cascade- Central and Southern Lewis and Clark- Southern Rocky Mountain Front-Eastern Teton-Judith Basin- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, and Hobson 301 AM MST Mon Dec 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * Winds: Southwest to west 30 to 40 mph with gusts up to 65 mph. Gusts up to 80 mph along the immediate front range of the Rockies. * Timing: Strong winds will continue through late Monday morning. * Impacts: Damaging winds may blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. In addition localized blowing and drifting of snow may reduce visibility at times in areas where snow is present. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. $$ http://www.weather.gov/greatfalls
996 WWUS75 KTFX 181755 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1055 AM MST Mon Dec 18 2017 MTZ009-010-012-014-048>050-181900- /O.EXP.KTFX.HW.W.0020.000000T0000Z-171218T1800Z/ Northern Rocky Mountain Front-Eastern Glacier-Cascade- Central and Southern Lewis and Clark- Southern Rocky Mountain Front-Eastern Teton-Judith Basin- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Lincoln, MacDonald Pass, Rogers Pass, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, and Hobson 1055 AM MST Mon Dec 18 2017 ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... Gusty, and at times, strong winds will continue for a short time early this afternoon, especially from Great Falls to Lewistown, with a gradual decreasing trend expected late this afternoon and evening. At this time, widespread strong and damaging winds are not expected and the current High Wind Warning will be allowed to expire. However, a few favored locations could see a few gusts of 50 to 60 mph through early this afternoon. $$ http://www.weather.gov/greatfalls MARTIN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 17, 10:30 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 17, 10:30 AM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1030 AM MST Sun Dec 17 2017 Updated Aviation Discussion .UPDATE... Zonal/WNW flow aloft over the region today will bring increasing cloud-cover as Pacific moisture streams into the region in the mid-upper levels. Gusty west winds will be present throughout North-central MT. Earlier this morning, favorable atmospheric conditions allowed a few isolated strong mountain wave induced wind gusts to develop in the Two-Medicine/Deep creek area, but winds in the critical/Mtn top layer actually decrease some today, limiting the potential for additional strong gusts there. However, winds increase again tonight over a more widespread area and the need for wind highlights will be assessed today as additional model data arrives. Hoenisch && .SYNOPSIS... Sunny to mostly sunny skies the morning hours today, will give way to increasing winds and cloud cover by the afternoon. Along the Continental Divide, snow is expected to develop by the late afternoon hours, and persist nearly non stop into the middle of the work week. Significant snowfall accumulations will be possible for areas like Marias Pass over this time frame, which would lead to difficult travel conditions. && .AVIATION... Updated 1730Z. Mid-high level cloud-cover increases today under an increasing WNW flow aloft with VFR conditions prevailing through tonight. Gusty winds persist across the N-central MT plains and increase further late tonight through Monday morning. Frontal boundary will set up from around KCTB to KHVR by mid-day Tuesday with lowering ceilings, precipitation and winds decreasing/shifting to the northwest. Hoenisch && .PREV DISCUSSION... /ISSUED 440 AM MST Sun Dec 17 2017/ Today through Tuesday...main forecast concerns in the short term are snowfall accumulations along the Continental Divide. In addition to accumulating snow during the short term, winds will also be of concern, especially along the Rocky Mountain Front and over the plains of North Central Montana. The short term will begin with a transitory H500 ridge moving overhead during the morning and early afternoon hours today, quickly flattening out as a H500 trough moves across central portions of the Canadian Providences of British Colombia, Alberta, and Saskatchewan this evening and into the morning hours on Monday. Sunny to mostly sunny skies during the morning hours today, will be replaced by increasing cloud cover CWA wide as rich Pacific moisture is ushered in across the Northern Rockies. From 00z Monday to 00z Tuesday, H700-H500 flow will be zonal/nearly zonal from the Pacific Northwest points east across the Northern Rockies, with a H500 speed maximum hugging the US/Canadian border. H700 winds over this span look to peak at around 50-70kts, however, the lack of ridgetops stability gives me some confidence in these higher winds not reaching the surface. Regardless though, a strengthening lee surface trough along the Rocky Mountain Front today will support a period of strong winds from the Rocky Mountain Front and onto portions of the adjacent plains through the early afternoon hours on Monday. The biggest story over the short term will be the persistent snow expected along the Continental Divide. As mentioned early, the extended period of zonal flow will usher in rich Pacific moisture to the Northern Rockies. H700 moisture transport in this evenings model solutions is very impressive from 00z Monday through the day on Tuesday, with PWATs ranging between 0.35" to 0.5", which is about 1 to 2 standard deviations above normal. Given the abundance of moisture and strong upslope flow along the Continental Divide, decided to issue a Winter Storm Warning from 00z Monday until 18z Wednesday. While there will undoubtedly be some lighter intensities in snowfall over this time frame, persistent snow will occur across the Northern Rocky Mountain Front (including over Marias Pass). This persistent snow coupled with the stronger winds (which will lead to areas of blowing snow), will lead to difficult travel conditions. Of greater concern is the expected increase in traffic ahead of the Christmas Holiday across the region. Not to be forgotten, areas of of Central Montana and the mountains of North Central Montana (especially the Bears Paw) will also see snow from Monday through Tuesday. Given that these snowfall amounts are not as high as the current Rocky Mountain Front amounts, decided to hold off on any winter weather headlines for these areas for now. Winter weather headlines will however need to be considered with future forecasts for areas of Central and North Central Montana. - Moldan Tuesday night through Sunday...Only a few days left until the Winter Solstice and medium range models continue to trend toward widespread snow and cold temperatures for mid-week and beyond. Tuesday evening will start off with a strong upper level shortwave trough sweeping inland across the Pacific Northwest Tuesday night. A developing surface low pressure system accompanies this system with a warm front lifting northward across the Great Falls forecast area. Models continue to disagree on placement of the surface low and timing of the Canadian cold front expected to move southward through the region on Wednesday with the ECMWF remaining 3 to 6 hours faster than the GFS. Despite this, there is good enough agreement that I feel confident expecting widespread light snow with temperatures falling through the day as the cold front sweeps southward through the day. Precipitation tapers off from northwest to southeast Wednesday night as the upper trough dives into the Four Corners Region. Meanwhile, a developing storm system in northern Alberta will allow surface winds to become west to southwesterly late Wednesday night and Thursday with mostly dry conditions but continued cold temperatures. For Friday through Saturday, models are in pretty good agreement that this northern system will develop into a deep Hudson Bay low that expands southward across all of the central USA leaving Montana beneath a cold northerly flow aloft. Reinforcing cold high pressure will expand into the region Thursday night into Friday leaving the forecast area with below average temperatures and above normal precipitation through the weekend. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 42 37 46 25 / 10 10 30 50 CTB 40 35 39 18 / 10 10 50 40 HLN 35 28 47 29 / 10 10 30 50 BZN 25 21 45 28 / 10 10 20 40 WEY 20 11 26 20 / 10 20 40 50 DLN 30 22 43 27 / 10 10 10 20 HVR 40 31 40 18 / 10 10 50 30 LWT 38 31 44 23 / 10 10 40 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 5 PM this afternoon to 11 AM MST Wednesday Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Dec 17, 1:38 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
138 PM MST SUN DEC 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM NON-TSTM WND GST 3 SW CUT BANK 48.60N 112.38W
12/17/2017 M60 MPH GLACIER MT ASOS
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:10 AM MST | Winter Storm Warning | TFX | 4 days | |
| Dec 17, 2:57 PM MST | Winter Storm Watch | TFX | 23 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.